Kansas, 2003

Hail in Kansas, September 22, 2003

September 22, 2003 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 21, 1:30 PM MST, 11 hours 30 minutes earlier.

Area forecast discussion, Sep 21, 1:30 PM MST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT SUN SEP 21 2003

.DISCUSSION...AGAIN ALL MODELS DOING WELL AND IN PRETTY GOOD
AGREEMENT ON SHORT TERM OUTLOOK. WEAK FRONT THAT PASSED THROUGH AREA
LAST NIGHT BEHIND EXITING DYNAMICS IN SW KS LIES WEAKLY NE TO SW
ACROSS KANSAS AS AN INACTIVE BOUNDARY.

TONIGHT MODELS SHOW ANOTHER WEAK SHORTWAVE COMING SE ACROSS W NEB
PASSING LATE ACROSS EXTREME SW NEB INTO NW/CEN KS AND ON S OUT OF
AREA BY DAWN. WEAK POSITIVE UPPER MOTION FIELDS IN PRETTY GOOD PHASE
ALONG WITH SOME MOISTURE...SO WILL GO WITH SLIGHT TO A FEW CHANCE
AREAS IN FAR EAST TONIGHT. MOSTLY SHOWER CHANCES BUT THUNDERSTORM
NOT OUT OF QUESTION. WINDS SHIFT LIGHTLY TO NORTH AGAIN BEHIND
SHORTWAVE.

MON SKIES ARE MOSTLY SUNNY WITH LIGHT WINDS GOING FROM NE TO S BY
SUNDOWN. TEMPERATURES NOT MUCH DIFFERENT THAN TODAY. MON NIGHT WEAK
MID-LEVEL SHORTWAVE MOVES FROM E CO INTO CEN KS AGAIN LATE. IN FRONT
OF THIS SHORTWAVE COMBINATION OF LOW LEVEL SOUTH JET AND SOME
SURGING MOISTURE LEADS TO PUTTING SLIGHT CHANCE ALONG EASTERN ONE
THIRD CORRIDOR OF CWA. IN WEST WINDS SHIFT TO WEST AS DRY AIR MOVES
IN FROM CO. LOWS SLIGHTLY HIGHER THAN TONIGHT WITH EXCEPTION OF CO
WHERE DRIER AIR TAKES HOLD EARLY AND ALLOWS MORE COOLING.

TUE HEAT RETURNS. LEE TROUGH...DOWNSLOPE WINDS...DRY AIR...LOTS OF
SUN AND GENERAL PREFRONTAL HEATING RESULTS IN HIGHS 10 TO 15 DEGREES
ABOVE MON AND ABOVE GUIDANCE. DRY THROUGH REMAINDER OF
FORECAST...INCLUDING FRONTAL PASSAGE EARLY WED.

FROM WED ON CHANGE APPEARS IN MY AREA TO BE BEST DESCRIBED AS
SYSTEMS NOW LOOK CONSTANTLY PROGRESSIVE. COLD FRONT WHICH MOVES
QUICKLY ACROSS THE AREA WED DROPS HIGHS INTO MID TO UPPER 60S.
PARTLY CLOUDY AND COOLER THROUGH THU. BY FRI CANADIAN HIGH BEGINS TO
PUSH EAST TO THE NORTH. WINDS SHIFT TO SOUTH WITH SLOW WARMUP...BUT
DRY THROUGH THE WEEKEND. BY SAT AND SUN HIGHS BACK ABOVE
NORMAL.

THANKS TO LBF...GID AND DDC FOR COORDINATION.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.

&&

RJC
Hazardous weather outlook, Sep 21, 9:29 AM MST, 15 hours 31 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1029 AM MDT SUN SEP 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DISTURBANCE ALOFT WILL BE PASSING OVER THE TRI STATE AREA TONIGHT.
A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT AS THIS
DISTURBANCE PASSES THROUGH. HOWEVER...ANY STORMS THAT DEVELOP SHOULD
NOT BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

FS

The radar

The Dodge City radar (KDDC), 161 km away, was scanning. The volume nearest the first event began at 07:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Graham

When
September 22, 1:00 AM MST
Where
Graham County, 13 mi SSE of Hill City
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.200, -99.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368721.